Article Text

Download PDFPDF
Partial Blindness and Chest Pain Following Epidural Steroid Blocks
  1. Eileen K. Steinberger, MD*,
  2. Bruno J. Urban, MD* and
  3. Randal D. France, MD
  1. *From the Departments of Anesthesiology and Psychiatry
  2. Duke University Medical Center, Durham, North Carolina

Abstract

Complications following epidural steroid administration are rare, usually slow in developing and mild in nature. In contrast, this report presents two cases with severe symptoms (partial blindness, chest pain) that developed minutes to hours following block. These symptoms were self-limited; they could not be explained by the procedure, action of the employed drugs, or a demonstrable disease process. A psychological etiology is assumed. The diagnosis of somatiform disorders is discussed. This condition should be suspected when nerve block therapy is accompanied by unusual complications.

  • Nerve block therapy
  • Epidural steroids
  • Somatiform disorder

Statistics from Altmetric.com

Footnotes

  • Address reprint requests to Dr. Urban: Department of Anesthesiology, Duke University Medical Center. Box 3060. Durham. NC 27710.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.